THURSDAY, Sept. 19 (HealthDay News) -- The statin medications that millions of adults take to lower their cholesterol levels may also raise their risk of developing cataracts, a new study suggests.
This is the latest of several studies looking for a link between statins such as Lipitor and Zocor and cataracts, a clouding of the lens of the eye. The results to date have been conflicting and inconclusive, the researchers note.
"Cataracts are a main cause of poor vision and blindness, specifically for the elderly," said lead investigator Dr. Ishak Mansi, of the VA North Texas Health System in Dallas.
"This study cannot identify that statins cause cataracts; rather, it identifies statin use as associated with a higher risk of being diagnosed with cataract," he added.
The report, published Sept. 19 in the online edition of JAMA Ophthalmology, involved almost 14,000 men and women, 6,972 pairs of statin users and nonusers, who were seen by the military health care system from October 2001 to March 2010.
Those taking statins had a 27 percent increased risk of developing cataracts compared with nonusers, the researchers found.
"We tried to slice the data in different directions and look at our findings from different angles and approaches of analyses to ensure its consistency," Mansi said. "Consistently, statin use was associated with higher risk of cataract."
The findings should encourage patients to talk with their doctor about the risks and benefits of these drugs, but they shouldn't discontinue them based on this study, Mansi added.
"These medications have been a main tool in treatment of heart disease and should not be stopped because of a small higher risk of association with other diseases," he said.
The best way to prevent heart disease, however, is to modify your lifestyle, Mansi added.
"Effective medications are expected to have side effects; it is much better to do your best to lower your own risk of cardiovascular disease by stopping smoking and keeping physically active than to take a pill to lower your risk of heart disease," he said.
One expert doesn't think this study adds to the evidence of an association between statins and cataracts.
"The fact that many such observational studies gave conflicting results -- some suggest statin use prevents cataract, while others, like this one, suggest that it might increase cataract development -- means we have no idea," said Dr. Alfred Sommer, a professor of ophthalmology at the Johns Hopkins Bloomberg School of Public Health in Baltimore.
The only definitive way to answer the question is to randomize patients to use statins and not use statins, and then see what their risk of cataract becomes, he said.
"But this would be unethical, because statins save lives," Sommer added.
Even if there is an increased risk of cataracts from statin use, which remains uncertain, people should still take statins if they are indicated, Sommer said.
"Statins reduce the risk of heart attacks, something that is frequently lethal," he said. Cataract surgery, on the other hand, is highly effective, and has only rare complications, he noted.
For more information on statins, visit the U.S. National Library of Medicine.